Tennessee, 2006

Lightning Strike in Tennessee, May 27, 2006

May 27, 2006 · NWS MEG · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 27, 11:48 AM CST, 40 minutes earlier.

Area forecast discussion, May 27, 11:48 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT SAT MAY 27 2006

.UPDATE...

APPEARS THAT CAPPING INVERSION FURTHER WEST IS ERODING MORE THAN
PREVIOUSLY FORECAST. THEREFORE HAVE DECIDED TO ADD 20 POPS FOR
AREAS THAT HAD LOWER CHANCES EARLIER. UPDATED FORECAST AND GRIDS
ALREADY SENT.

&&

.PREV DISCUSSION... (ISSUED 1026 AM CDT SAT MAY 27 2006)

UPDATE...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE IS CENTERED OVER THE MID
SOUTH THIS MORNING AND THIS FEATURE WILL ALLOW FOR ANOTHER HOT AND
HUMID DAY. PRECIPITATION CHANCES FOR THIS AFTERNOON WILL AGAIN BE
DRIVEN BY THERMODYNAMIC AND MESOSCALE PROCESSES. THE MESOSCALE
CONVECTIVE VORTEX (MCV) THAT MOVED ACROSS NORTHERN ARKANSAS
YESTERDAY AND HELPED TRIGGER THUNDERSTORMS LAST NIGHT IS NOW
POSITIONED OVER SOUTHWEST TENNESSEE AND NORTHWEST MISSISSIPPI.
THIS MCV WILL BE THE FOCUS FOR ADDITIONAL ISOLATED TO SCATTERED
THUNDERSTORM DEVELOPMENT DURING PEAK HEATING/MAXIMUM INSTABILITY
THIS AFTERNOON OVER EASTERN PORTIONS OF THE AREA WHERE CAPPING
INVERSION IS WEAKER.

AFTER REVIEW OF EARLY MORNING MEM ACARS SOUNDINGS...12Z LZK AND
OHX SOUNDINGS...IT APPEARS THAT FAIRLY STOUT CAPPING INVERSION IS
NOW IN PLACE AROUND 775 MB (MEM ACARS/LZK SOUNDINGS) ACROSS FAR
WEST TENNESSEE...NORTHWEST MISSISSIPPI...AND POINTS WEST.
MODIFICATION OF THESE SOUNDINGS INDICATE CONVECTIVE TEMPERATURES
WELL INTO THE MID 90S. FURTHER EAST...CAPPING INVERSION APPEARS
WEAKER...AS PER 12Z OHX SOUNDING...WITH CONVECTIVE TEMPERATURES
CLOSER TO 90F. THEREFORE...MCV COMBINED WITH WEAKER CAPPING IN
EASTERN AREAS SHOULD BE ENOUGH TO SPARK CONVECTION. AS WAS
SIMILAR TO YESTERDAY...STRONG TO EXTREME INSTABILITY WILL AGAIN
DEVELOP THIS AFTERNOON...WITH MLCAPES IN EXCESS OF 4000J/KG. THIS
EXTREME INSTABILITY COMBINED WITH WEAK DEEP LAYER SHEAR WILL ALLOW
ANY THUNDERSTORM THAT DEVELOPS THE POSSIBILITY OF BECOMING PULSE
SEVERE. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL.
SINCE COVERAGE SHOULD BE LESS THAN YESTERDAY...WILL LEAVE AREA OUT
OF SLIGHT RISK FOR NOW BUT WILL CONTINUE TO MONITOR EASTERN AREAS
FOR UPDATES TO THIS. WILL ADJUST CURRENT HWO TO REFLECT CURRENT
THINKING.

AS FOR TEMPERATURES...WITH UPPER RIDGING IN PLACE AND VERY LOW
PRECIP CHANCES FROM FAR WEST TENNESSEE...NORTHWEST MISSISSIPPI...AND
POINTS WEST...THINK TEMPERATURES SHOULD REACH INTO THE MID 90S
THIS AFTERNOON. FURTHER EAST...WHERE MORE ROBUST CU FIELD AND
CONVECTIVE CHANCES ARE HIGHER...WILL KEEP LOW 90S IN PLACE.

ALL OTHER FORECAST ELEMENTS LOOK GOOD AT THIS POINT. UPDATED GRIDS
AND ZONES WILL BE OUT SHORTLY.

MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, May 27, 2:36 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT SAT MAY 27 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281045-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
336 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Columbus AFB radar (KGWX), 145 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hardin

When
May 27, 12:28 PM CST
Where
Hardin County, Pickwick Dam
Injuries
1 direct, 0 indirect
Property damage
$10
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

One individual near the TVA Dam was struck by lightning. The individual complained of numbness in both arms and was unable to swallow. The individual was transported to a hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509794.